Using global invariant manifolds to understand metastability in the Burgers equation with small viscosity

Margaret Beck, C. Eugene Wayne

Research output: Contribution to journalArticlepeer-review

14 Citations (Scopus)


The large-time behavior of solutions to the Burgers equation with small viscosity is described using invariant manifolds. In particular, a geometric explanation is provided for a phenomenon known as metastability, which in the present context means that solutions spend a very long time near the family of solutions known as diffusive N-waves before finally converging to a stable self-similar diffusion wave. More precisely, it is shown that in terms of similarity, or scaling, variables in an algebraically weighted L-2 space, the self-similar diffusion waves correspond to a one-dimensional global center manifold of stationary solutions. Through each of these fixed points there exists a one-dimensional, global, attractive, invariant manifold corresponding to the diffusive N-waves. Thus, metastability corresponds to a fast transient in which solutions approach this "metastable" manifold of diffusive N-waves, followed by a slow decay along this manifold, and, finally, convergence to the self-similar diffusion wave.

Original languageEnglish
Pages (from-to)129-153
Number of pages25
JournalSIAM Review
Issue number1
Publication statusPublished - 2011

Cite this